Alert archive / Arkansas / Flash Flood Warnings in 2009

Flash Flood Warning 18, NWS Shreveport, LA

May 9, 2009Hempstead County, Arkansas

NWS Shreveport, LA issued this flash flood warning at May 9, 2009, 4:07 PM CDT for Hempstead County, Arkansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2009, 4:07 PM CDT (21:07 UTC)
Expired
May 9, 2009, 7:00 PM CDT
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

County Hempstead County, AR

The radar

The Shreveport radar (KSHV), 142 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 5:31 PM CDTFLASH FLOODHope, ARSEVERAL ROADS CLOSED ACROSS THE COUNTY DUE TO HIGH WATER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 84 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2009-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 649 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2009-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
649 J/kg
Mixed-layer CIN
-346 J/kg
Mixed-layer LCL
829 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 092107
FFWSHV
ARC057-100000-
/O.NEW.KSHV.FF.W.0018.090509T2107Z-090510T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
407 PM CDT SAT MAY 9 2009

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HEMPSTEAD COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITY OF HOPE...

* UNTIL 700 PM CDT

* AT 403 PM CDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORMS   
OVER THE WARNED AREA. SHOWERS AND THUNDERSTORMS CONTINUED TO MOVE 
ACROSS HEMPSTEAD COUNTY WITH STORM TOTAL PRECIPITATION INDICATING 
GREATER THAN TWO INCHES OF RAINFALL IN THE LAST TWO HOURS...AND  
MORE RAINFALL IS EXPECTED.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WASHINGTON...PERRYTOWN AND BLEVINS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 3395 9351 3396 9345 3348 9348 3349 9372
      3353 9378 3355 9378 3354 9380 3361 9381
      3363 9390 3365 9390 3368 9396 3373 9394
      3373 9396 3375 9395 3377 9382 3401 9382
      3401 9373

$$

PARKER
1 follow-up statement
000 
WGUS74 KSHV 092235
FFSSHV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
535 PM CDT SAT MAY 9 2009

ARC057-100000-
/O.CON.KSHV.FF.W.0018.000000T0000Z-090510T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HEMPSTEAD AR-
535 PM CDT SAT MAY 9 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
HEMPSTEAD COUNTY...

AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING MODERATE TO HEAVY RAINFALL ACROSS 
HEMPSTEAD COUNTY. RADAR RAIN RATE ESTIMATES INDICATE THAT RAIN RATES 
HAVE LOWERED SOME...HOWEVER...ADDITIONAL RAINFALL WILL CONTINUE THE 
FLASH FLOODING THREAT. HEMPSTEAD COUNTY LAW ENFORCEMENT ALSO 
REPORTED THAT SEVERAL ROADS ACROSS THE COUNTY HAVE BEEN CLOSED DUE 
TO HIGH WATER.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WASHINGTON
AND BLEVINS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
SATURDAY EVENING FOR SOUTHWESTERN ARKANSAS AND NORTHWESTERN LOUISIANA
AND SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

&&

LAT...LON 3395 9351 3396 9345 3348 9348 3349 9372
      3353 9378 3355 9378 3354 9380 3361 9381
      3363 9390 3365 9390 3368 9396 3373 9394
      3373 9396 3375 9395 3377 9382 3401 9382
      3401 9373

$$

12

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at May 9, 3:49 PM CDT, 18 minutes earlier.

Area forecast discussion, May 9, 3:49 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
349 PM CDT SAT MAY 9 2009

.DISCUSSION...
FRONT DRAPED ACROSS THE REGION NOW ALONG A CAMDEN AR...TO CLEBURN
TX LINE. WV SAT SHOWS CONVECTION OVER SE OK AND SW AR RIDING ON A
WEAK MID LEVEL DISTURBANCE. LINE OF SEVERE STORMS HAS SPREAD OUT
AND WEAKENED A BIT OVER THE LAST FEW SCANS...BUT SEVERE THREAT
WILL LIKELY CONTINUE INTO THE EVENING WITH THESE STORMS AS THEY
MOVE INTO MORE UNSTABLE ENVIRONMENT.

THE POTENTIAL FOR SEVERE WEATHER WILL CONTINUE THROUGH TONIGHT AND
SUNDAY...AS A SERIES OF WEAK DISTURBANCES RIDE EWD ALONG THE
FRONTAL BOUNDARY. ACCOMPANYING THE THREAT OF LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES...IS THE THREAT OF FLASH FLOODING.
SHV RADAR ESTIMATES ARE AROUND 1 TO 1.5 INCHES WHERE RAIN HAS
ALREADY FALLEN TODAY. CONSIDERING THE ALREADY SATURATED SOILS FROM
RAINFALL EARLIER IN THE MONTH AND THAT CONVECTION SHOULD CONTINUE
ALONG THE SAME AREAS THROUGH AT LEAST SUNDAY EVENING...WILL ISSUE
FLASH FLOOD WATCH EFFECTIVE IMMEDIATELY THROUGH 7 PM SUNDAY. GFS
INDICATES THAT CONVECTION WILL CONTINUE THROUGH TUESDAY MORNING
FOR THE NORTHERN COUNTIES...AS RIDGE OVER MEXICO SLIDES WWD...AND
FLOW ALOFT BECOMES NWLY. NAM IN AGREEMENT...ALTHOUGH TO A LESSER
EXTENT. THAT BEING SAID...FFA MAY NEED TO BE EXTENDED THROUGH
MONDAY IF MODELS CONTINUE THE TREND. TEMPS IN THE SHORT TERM WILL
BE TRICKY AS LONG AS THE BOUNDARY HANGS AROUND. GFS/NAM FRONTAL
PLACEMENT DIFFERS SOMEWHAT...SO WENT WITH A BLEND OF THE TWO WHEN
CONSIDERING TEMPS.

UPPER LOW TRAVERSING THE U.S./CANADA BORDER WILL FINALLY PUSH THE
BOUNDARY OUT OF THE REGION BY WEDNESDAY. RAIN CHANCES
DIMINISH...BUT NOT FOR LONG. AS THE UPPER LOW MOVES EWD...TRAILING
COLD FRONT APPROACHES THE REGION...AND RAIN CHANCES QUICKLY
RETURN.

BY FRIDAY...UPPER RIDGING TAKES HOLD...AND ANY DISTURBANCES IN THE
FLOW LOOK TO STAY N OF THE REGION. /12/

&&

.AVIATION...
SCTD TSTMS TO CONTINUE THROUGH THIS OVERNIGHT IN A WARM AND UNSTABLE
AIRMASS.  EXPECT LOWERING OF CEILING TO MVFR OVERNIGHT AS IT TYPICAL
FOR OVERNIGHT.  BY LATE SUNDAY MORNING...CEILINGS SHOULD LIFT AND
MIX OUT WITH TYPICAL SCTD CUMULUS TYPICAL OF LATE SPRING AND EARLY
SUMMER. /VIII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  66  80  65  76  64 /  50  40  40  40  30
MLU  66  79  64  76  59 /  50  40  40  40  30
DEQ  58  71  59  71  58 /  60  70  60  60  50
TXK  60  72  60  71  59 /  60  70  50  60  50
ELD  63  73  60  72  59 /  60  70  50  60  50
TYR  65  80  64  75  63 /  50  40  40  40  30
GGG  65  80  64  75  64 /  50  40  40  40  30
LFK  70  87  69  85  68 /  20  30  20  30  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...NONE.
OK...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097.

&&

12/08
Hazardous weather outlook, May 9, 11:46 AM CDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1146 AM CDT SAT MAY 9 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>151-101200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-MCCURTAIN-
BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-
GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
1146 AM CDT SAT MAY 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP EARLY THIS
AFTERNOON...ALONG AND NORTH OF I 20...WHERE A FRONTAL BOUNDARY
LIES. THE THREAT WILL SHIFT TO JUST SOUTH OF I 20 AS THE FRONT
SLOWLY DIPS SOUTHWARD THIS EVENING. STRONG INSTABILITY FROM
DAYTIME HEATING WILL AID IN THUNDERSTORM INITIATION THIS AFTERNOON.
EVEN WITH THE LOSS OF DAYTIME HEATING...EXPECT THUNDERSTORMS TO
CONTINUE AS THE LOW LEVEL JET KICKS IN TONIGHT...WITH LOCALLY
HEAVY RAINFALL AND THE POSSIBILITY FOR LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THE SEVERE WEATHER AND HEAVY RAINFALL THREAT WILL CONTINUE THROUGH
AT LEAST SUNDAY NIGHT. FLASH FLOODING WILL BE A POSSIBILITY...
CONSIDERING THE RAINFALL EARLIER IN THE MONTH.

ANOTHER STORM SYSTEM AND ASSOCIATED COLD FRONT WILL ARRIVE LATE ON
WEDNESDAY INTO THURSDAY WITH YET ANOTHER POSSIBILITY OF STRONG TO
SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

LAZ017>022-TXZ152-153-165>167-101200-
SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-NACOGDOCHES-
SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1146 AM CDT SAT MAY 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS MAY DEVELOP THIS
AFTERNOON...AS A SOUTHWARD MOVING COLD FRONT ENTERS A MODERATELY
UNSTABLE ENVIRONMENT. THIS ACTIVITY WILL LIKELY DISSIPATE SHORTLY
AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN SUNDAY AND
MONDAY...AS THE FRONTAL BOUNDARY CONTINUES TO SLOWLY PUSH
SOUTHWARD. SOME STORMS MAY REACH SEVERE LIMITS...WITH LARGE HAIL
AND DAMAGING WINDS AS THE MAIN THREATS.

ANOTHER STORM SYSTEM AND ASSOCIATED COLD FRONT WILL ARRIVE LATE ON
WEDNESDAY INTO THURSDAY WITH YET ANOTHER POSSIBILITY OF STRONG TO
SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

12

In the hours before

Local storm report, May 9, 3:27 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
327 PM CDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     TSTM WND GST     4 W NASH                33.44N 94.20W
05/09/2009  E65 MPH          BOWIE              TX   EMERGENCY MNGR

            60 TO 70 MPH ESTIMATED WIND GUSTS. FROM EM.

&&

CROSS
Local storm report, May 9, 3:28 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
328 PM CDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     DOUGLASSVILLE           33.19N 94.35W
05/09/2009                   CASS               TX   TRAINED SPOTTER

            TREES DOWNED.

&&

CROSS
Local storm report, May 9, 3:30 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
330 PM CDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND GST     STAMPS                  33.36N 93.50W
05/09/2009  E60 MPH          LAFAYETTE          AR   TRAINED SPOTTER

&&

CROSS
Local storm report, May 9, 3:36 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
336 PM CDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     TSTM WND DMG     2 E FULTON              33.61N 93.78W
05/09/2009                   HEMPSTEAD          AR   LAW ENFORCEMENT

            TREES DOWNED ALONG I-30 FROM MM 24 TO MM 26.

&&

CROSS
Local storm report, May 9, 3:38 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
338 PM CDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     GARLAND                 33.36N 93.71W
05/09/2009                   MILLER             AR   LAW ENFORCEMENT

            TREES DOWNED.

&&

CROSS
Special weather statement, May 9, 3:45 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
345 PM CDT SAT MAY 9 2009

ARZ072-073-092145-
COLUMBIA-UNION-
345 PM CDT SAT MAY 9 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 445 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTH CENTRAL ARKANSAS...
     UNION...
IN SOUTHWEST ARKANSAS...
     COLUMBIA...

INCLUDING THE FOLLOWING LOCATIONS...
     ATLANTA...CALION...EL DORADO...EMERSON...JUNCTION CITY...
     LAWSON...LISBON...MACEDONIA...MAGNOLIA...MCNEIL...MOUNT HOLLY...
     NORPHLET...SMACKOVER...SMITHLAND...VILLAGE...WALDO...WELCOME AND
     WESSON...

AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF
STEPHENS TO 6 MILES SOUTHWEST OF MACEDONIA...MOVING EAST AT 35 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS. SHOULD THESE STORMS INTENSIFY...A SEVERE THUNDERSTORM WARNING
WILL BE NEEDED.

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 1:31 PM CDTSevere Thunderstorm WarningSHVSevier59 min
May 9, 1:34 PM CDTSevere Thunderstorm WarningSHVLittle River, Sevier56 min
May 9, 2:05 PM CDTSevere Thunderstorm WarningSHVHempstead, Howard, Lafayette, Little River, Miller, Sevier55 min
May 9, 2:09 PM CDTTornado WarningSHVHempstead, Howard, Lafayette, Little River, Miller, Sevier66 min
May 9, 2:24 PM CDTSevere Thunderstorm WarningSHVLafayette, Miller66 min
May 9, 3:03 PM CDTSevere Thunderstorm WarningSHVColumbia, Hempstead, Lafayette, Miller, Nevada42 min
May 9, 4:05 PM CDTSevere Thunderstorm WarningSHVUnion55 min
May 9, 4:06 PM CDTFlash Flood WatchSHVColumbia, Hempstead, Howard, Lafayette, Little River, Miller and 3 more3 days
May 9, 4:50 PM CDTSevere Thunderstorm WarningSHVMiller55 min
May 9, 6:19 PM CDTFlash Flood WarningSHVMiller4 hr
May 9, 6:56 PM CDTFlash Flood WarningSHVHempstead, Nevada4 hr

Nearby

Flash Flood Warnings in Arkansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.